Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 23, 2017, 2:05 PM CDT for Butler County, Cerro Gordo County, Franklin County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2017, 2:05 PM CDT (19:05 UTC)
- Expired
- Mar 23, 2017, 2:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Butler County, IA, Cerro Gordo County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WUUS53 KDMX 231905
SVRDMX
IAC023-033-069-231930-
/O.NEW.KDMX.SV.W.0036.170323T1905Z-170323T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
205 PM CDT THU MAR 23 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Franklin County in north central Iowa...
Northwestern Butler County in north central Iowa...
Southeastern Cerro Gordo County in north central Iowa...
* Until 230 PM CDT.
* At 204 PM CDT, a severe thunderstorm was located 7 miles northwest
of Hampton, moving east at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hampton, Sheffield, Dumont, Latimer, Coulter, Alexander, Bristow,
Hansell, Chapin, Aredale, Dougherty, Beeds Lake State Park and
Hampton Municipal Airport.
This includes Interstate 35 between mile markers 162 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4291 9303 4291 9293 4275 9288 4270 9343
4283 9349 4298 9302
TIME...MOT...LOC 1904Z 251DEG 50KT 4278 9334
HAIL...1.00IN
WIND...<50MPH
$$
REV2 follow-up statements
356
WWUS53 KDMX 231919
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
219 PM CDT THU MAR 23 2017
IAC023-033-069-231930-
/O.CON.KDMX.SV.W.0036.000000T0000Z-170323T1930Z/
Franklin IA-Butler IA-Cerro Gordo IA-
219 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN FRANKLIN...NORTHWESTERN BUTLER AND SOUTHEASTERN
CERRO GORDO COUNTIES...
At 218 PM CDT, a severe thunderstorm was located 7 miles southeast of
Sheffield, or 9 miles northeast of Hampton, moving east at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hampton, Sheffield, Dumont, Bristow, Hansell, Chapin, Aredale and
Dougherty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4291 9303 4291 9293 4275 9288 4272 9320
4289 9326 4298 9302
TIME...MOT...LOC 1918Z 251DEG 50KT 4285 9307
HAIL...1.00IN
WIND...<50MPH
$$
REV628
WWUS53 KDMX 231923
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
223 PM CDT THU MAR 23 2017
IAC023-033-069-231933-
/O.EXP.KDMX.SV.W.0036.000000T0000Z-170323T1930Z/
Franklin IA-Butler IA-Cerro Gordo IA-
223 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN...
NORTHWESTERN BUTLER AND SOUTHEASTERN CERRO GORDO COUNTIES WILL EXPIRE
AT 230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4291 9303 4291 9293 4275 9288 4272 9320
4289 9326 4298 9302
TIME...MOT...LOC 1923Z 251DEG 50KT 4287 9300
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 1:04 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Mar 23, 1:04 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 104 PM CDT Thu Mar 23 2017 .SHORT TERM.../Today through Tonight/ Issued at 351 AM CDT Thu Mar 23 2017 High pressure over the eastern Great Lakes region will move southeast today while an area of low pressure organizes across eastern Colorado. This combination will lift a warm front north into Iowa today along with strong theta-e advection. Good low level saturation will occur below 700 mb however a wedge of dry air will remain prominent generally from 700 to 500 mb. This dry layer and associated inversion does leave some uncertainty today. Guidance is suggesting instability today into tonight however much of this is likely based from 850 mb and does not account for the warm nose aloft which will inhibit vertical ascent. Possible forcing above the dry layer could ignite isolated and highly elevated convection but at this time, not seeing much chance beyond isolated at this point as long as this dry/warm layer maintains. Chances for precipitation lifting through the region this morning but likely to be more drizzle to light rain with the forcing focused below 700 mb. The precipitation chances will lift north and be mainly over the northern portion of the area by later this afternoon into the evening. The precipitation chances will settle back south into central Iowa later tonight. Temperatures today will be dependent on cloud cover. The low ceilings should be north of Highway 30 by mid afternoon with the warmer temperatures immediately behind this region. Highs still looking in the mid 40s northeast to the upper 60s southwest. .LONG TERM.../Friday through Wednesday/ Issued at 351 AM CDT Thu Mar 23 2017 The main forecast concern revolves around the system that will begin to impact Iowa today. Not much has changed with the overall picture. A deep trough over the West will develop a closed low as it crosses into the Southern/central Plains. A surface low will develop a warm front that will extend from Kansas then Northeast across Eastern Nebraska into Western and Northern Iowa by Friday morning. The frontal position has changed some by both the GFS and Euro mainly being a little further West and North. Deeper moisture and pretty strong forcing will arrive by Friday afternoon across the forecast area with some instability across the West and South. We should see widespread showers by the afternoon along with some thunderstorms...especially South. Can't rule out a strong to severe storm either with large hail and damaging wind the main threats. The better chance for severe will remain South of the state but given the strength of the system and the amount of forcing with it, storms should form. Friday night and Saturday the low shift South and East of Iowa and we will be in the cold sector of the storm. While the thunder threat will diminish, the slow movement of the system will keep Iowa in the deformation zone and bring a prolonged period of moderate to occasionally heavy rainfall to the area. I would not be surprised to see several rivers have significant within bank rises and a few may even go into minor flood. This is something we will certainly be watching for. The system will finally pull far enough East during Sunday morning to bring an end to the precip. The break will be short lived though as a Northern and Southern stream shortwave merge over the region and bring another shot of precip mainly to Southern Iowa. Towards the end of the forecast period another strong low develops over the Southwest U.S. and moves towards Iowa by the end of the forecast period. This system looks very similar to the one that will impact Iowa through Saturday though there are significant . model differences at this point. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 104 PM CDT Thu Mar 23 2017 Storms moving through northern IA this afternoon, may impact KFOD and KMCW. Will have to watch as they develop to the south for other sites. Otherwise low level winds to kick up tonight, with precip chances most sites by late in the period and beyond. CIGS to likely raise overnight especially south, with IFR CIGS toward the end of the period north. Thunder possible Friday, coverage uncertain prior to 18z so have left out for now. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Donavon LONG TERM...FAB AVIATION...Beerends
Hazardous weather outlook, Mar 23, 4:50 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 450 AM CDT Thu Mar 23 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 450 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated to scattered non-severe storms are possible across the Northern half of the state today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of moderate to locally heavy rain with isolated non-severe thunderstorms are possible Friday and Saturday. Some rises on local streams and rivers are possible where moderate or heavy rainfall occurs. SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. FAB
In the hours before
Local storm report, Mar 23, 1:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
133 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL BODE 42.87N 94.29W
03/23/2017 E0.50 INCH HUMBOLDT IA LAW ENFORCEMENT
.
&&
BFLocal storm report, Mar 23, 1:43 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
143 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL EAGLE GROVE 42.67N 93.90W
03/23/2017 E0.50 INCH WRIGHT IA TRAINED SPOTTER
.
&&
BFLocal storm report, Mar 23, 1:49 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL EAGLE GROVE 42.67N 93.90W
03/23/2017 E1.00 INCH WRIGHT IA TRAINED SPOTTER
.
&&
BFLocal storm report, Mar 23, 1:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
151 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL GOODELL 42.93N 93.61W
03/23/2017 E0.88 INCH HANCOCK IA TRAINED SPOTTER
.
&&
BFLocal storm report, Mar 23, 1:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
155 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL 3 WNW HAVELOCK 42.85N 94.75W
03/23/2017 M1.00 INCH POCAHONTAS IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, Mar 23, 2:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL KANAWHA 42.94N 93.80W
03/23/2017 E1.00 INCH HANCOCK IA TRAINED SPOTTER
.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 12:12 PM CDT | Special Weather Statement | DMX | Emmet | 48 min |
| Mar 23, 12:23 PM CDT | Special Weather Statement | DMX | Pocahontas | 37 min |
| Mar 23, 12:57 PM CDT | Special Weather Statement | DMX | Humboldt | 33 min |
| Mar 23, 1:23 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 25 min |
| Mar 23, 2:47 PM CDT | Special Weather Statement | DMX | Butler | 28 min |
| Mar 23, 2:51 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 39 min |
| Mar 23, 3:18 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 25 min |
| Mar 23, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 30 min |
| Mar 23, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.